Dermatology

Nevirapine-induced toxic epidermal necrolysis and toxic hepatitis treated successfully with a combination of intravenous immunoglobulins and N-acetylcysteine.

Eur J Intern Med. 2004 Jul;15(4):255-258.
 
Claes P, Wintzen M, Allard S, Simons P, De Coninck A, Lacor P.

Department of Internal Medicine/AIDS Reference Center, AZ-V.U.B., Brussels, Belgium Department of Emergency Medicine, AZ-V.U.B, Brussels, Belgium.

We describe a case of an HIV-seropositive patient presenting with a severe stomatitis that initially improved with anti-infective agents. Only 13 days after the onset of the stomatitis, the patient developed rapidly progressive constitutional symptoms and a cutaneous eruption. He was diagnosed with a Stevens-Johnson syndrome (SJS) caused by the antiretroviral drug nevirapine (NVP). Despite meticulous supportive care and withdrawal of all drugs, his situation worsened and developed into a toxic epidermal necrolysis (TEN), or Lyell's syndrome, complicated by a toxic hepatitis. Treatment with a novel combination of intravenous immunoglobulins (IVIG) and N-acetylcysteine (NAC) resulted in an exceptionally fast recovery. A literature research revealed no other cases of patients treated with both NAC and IVIG for the combination of TEN and toxic hepatitis. Because of the rapid clinical recovery, this approach merits further investigation. This case report also illustrates the importance of early suspicion of SJS when an HIV-infected patient treated with nevirapine presents with stomatitis.

PMID: 15288682 [PubMed - as supplied by publisher]
Copyright © 2018 PPTA. All rights reserved. (202) 789-3100